You see a previously healthy 82-year-old male who presents to the emergency department (ED) with confusion. This is his second visit in 1 week. On his first visit for an itchy rash, he was started on diphenhydramine for “urticaria” and a benzodiazepine to help him sleep. His wife mentions that he also started some cannabidiol oil and increased his usual intake of whiskey at bedtime. His prescription medication list includes intermittent naproxen for knee pain. His wife states he has been confused and drowsy, but now in the ED, he is becoming progressively agitated and noncooperative from distressing hallucinations. How might you approach rationalizing his medications in the ED?
5 Five key questions
1. What are three avoidable drugs with potential for harm in older adults that we use regularly in the ED?
The American Geriatrics Society’s 2019 update  to the Beers Criteria for Potentially Inappropriate Medication (PIM) use in Older Adults highlights three common ED PIMs to avoid:
First-generation antihistamines, with the exception of a severe allergic reaction. They are highly anticholinergic and have limited evidence for resolution of dermatologic conditions. Topical alternatives such as ice and menthol and hydrocortisone cream are likely to be just as effective, and nonsedating antihistaminergic medications are safer alternatives.
Nitrofurantoin, chronic use or among patients with a creatinine clearance (CrCL) ≤ 30 ml/min, for the treatment of a urinary tract infection (UTI) due to the elevated risk of pulmonary, hepatic and peripheral neurologic toxicity. Consider alternatives such as cephalexin, fosfomycin or amoxicillin according to the antimicrobial sensitivities.
Peripheral alpha-1 blockers (e.g., doxazosin, tamsulosin, and terazosin) as they increase the risk of orthostatic hypotension, falls and associated harms. Counsel your patients for whom you start them (e.g., renal colic or urinary retention) about those side effects.
2. Should I screen for alcohol and cannabis use in adults 65 years and older?
Up to 22% of older Canadians have problematic alcohol usage (Woodruff et al. 2009) and 7% of Canadian aged 65 years and older use cannabis (Statistic Canada’s National Cannabis Survey 2019); up to 30% of adults 50 years and older used cannabis at least once (Active Aging 2020).
Both cannabis and alcohol impair executive function and increase the risk of cognitive impairment, drowsiness, delirium, motor vehicle accidents and falls . Older adults are at increased risk due to age-related pharmacologic changes, interactions with sedatives and other medications, and comorbidities. Screen for alcohol or cannabis use before prescribing any new medication.
3. What are the risks of NSAIDs for ED use?
Renal clearance steadily decreases from the third decade; older adults are at greater risk of clinically significant kidney injury. Due to decreased muscle mass, serum creatinine alone does not reflect the extent of renal impairment. Calculate renal clearance with the Cockcroft–Gault equation among older adults. NSAIDs are contraindicated among patients with severe renal impairment (CrCl < 30 ml/min).
One dose in the ED for conditions known to respond to NSAIDs (e.g., urolithiasis) has low risk. However, no duration of treatment has been established as totally safe in older adults. Even NSAID use for less than 30 days increases the risk of gastrointestinal bleeding, ulceration, and perforation with a relative risk (RR) of 2.7–5.1. NSAID use is one of the criteria of the HASBLED score which stratifies the risk of major bleeding in patients on anticoagulation. NSAIDs interact with antiplatelets, anticoagulants, antidepressants and prednisone further increasing the risk of bleeding .
NSAIDs can cause pharmacokinetic drug–drug interactions by decreasing the clearance of renally excreted drugs, particularly those with a low therapeutic index (e.g., cyclosporine, lithium, methotrexate, digoxin and diabetes medications).
4. Why avoid benzodiazepines in older patients presenting to the ED?
According to the 2019 Beers Criteria, benzodiazepines should be avoided for sleep disorder and anxiety management, even if prescribed “if needed”. Age-related pharmacodynamic changes result in increased sensitivity and decreased clearance leading to cognitive impairment, delirium, aspiration, and falls.
For the management of agitation associated with delirium, benzodiazepines should be avoided: they can cause profound sedation and occasionally paradoxical agitation, even at a low dose. Evidence supports the use of benzodiazepines only for the management of agitation in two specific settings: palliative delirium and alcohol withdrawal/delirium tremens. In the setting of palliative delirium, the goal of benzodiazepines use is to maximize comfort, recognizing that the patient’s delirium will not resolve [4, 5].
5. Is there one antipsychotic that is better than others for the management of agitation in older adults?
There are no high-quality studies comparing haloperidol and second-generation antipsychotics. Some low-quality evidence shows no difference between haloperidol, olanzapine and risperidone for the treatment of delirium in in-patients; and provides no guidance regarding ED use. In patients with Parkinsonism, (e.g., Lewy Body Dementia or Parkinson’s Disease) avoid antipsychotics which exacerbate their motor symptoms and falls risk. Clinicians could prescribe low-dose quetiapine, which has a less harmful profile .
To mitigate harm, start at the lowest dose, check for drug interactions, level of consciousness, QT interval prolongation (ECG), Parkinsonism before and after administration. The “best” medication is the one which a clinician is comfortable with; is readily available in the ED; and exists in multiple forms and doses. The goal of pharmacological intervention is to decrease agitation in a patient at risk of harming himself or others; and not to sedate the patient.
Your assessment is a mixed hypoactive and hyperactive delirium caused by the interaction of diphenhydramine, benzodiazepine, alcohol and cannabis. With the increasing serum creatinine, you suspect that renal impairment from the chronic NSAID use and decreased oral intake from the sedation are also contributing. There is no Parkinsonism. You recommend stopping his NSAIDs and the new benzodiazepine. You offer his wife counseling about discontinuing alcohol and cannabis use and notify his primary care physician. You assess him 2 hours later and note that he is agitated from his distressing hallucinations from the delirium but not in alcohol withdrawal. In addition to nonpharmacologic measures, you offer him a low-dose second-generation antipsychotic to decrease harm and you call the hospitalist for admission.
No data was used for the research described in the article.
American Geriatric Society. 2019 Update AGS beers criteria for potentially inappropriate medication use in older adults. https://sbgg.org.br/informativos/13-02-19/1_Updated_AGS_Beer.pdf. Accessed 2 Mar 2022
Canadian Centre on Substance Use and Addiction. Alcohol: Canadian drug summary. 2019. https://www.ccsa.ca/sites/default/files/2019-09/CCSA-Canadian-Drug-Summary-Alcohol-2019-en.pdf. Accessed 2 Mar 2022
Hernandez-Diaz S, Garcia Rodriguez LA. Association between nonsteroidal anti-inflammatory drugs and upper gastrointestinal tract bleeding/perforation. JAMA. 2000;160:2093–9.
Wilson MP, Pepper D, Currier GW, Holloman GH, Feifel D. The psychopharmacology of agitation: consensus statement of American association for emergency psychiatry project Beta psychopharmacology workgroup. West J Emerg Med. 2012;13(1):26–34.
Shenvi C, Kennedy M, Austin CA, Wilson MP, et al. Managing delirium and agitation in the older emergency department patient: the ADEPT tool. Ann Emerg Med. 2020;72(2):136–45.
Conflict of interest
No conflicts of interest to declare on the part of any of the authors.
Rights and permissions
About this article
Cite this article
Lanoue, MP., Ho, J. & Melady, D. Just the facts: geriatric pharmacology for the emergency department. Can J Emerg Med 25, 14–16 (2023). https://doi.org/10.1007/s43678-022-00420-y